Thyroxine and morning anxiety - help please

Hello,

So its been a while since i posted here as I've been pretty much carrying on with my life since a hemi in March 2014, followed by completion in May 2014. Diagnosis was encapsulated, non invasive Papilliary Thyroid Cancer.

I was started off on 150mcg of Thyroxine (always been Actavis) I took it religiously every evening just before falling asleep. After a couple of months I noticed an increased, but manageable background restlessness then, towards the end of last year, this seemed to start manifesting as anxiety upon waking. It was getting rather unsettling and really affecting my mornings so i switched to taking 150mcg in the morning instead to see if anything changed. Things actually got worse. Although i always fell asleep absolutely fine, I started waking up earlier and earlier and would immediately feel what felt like adrenaline surges coursing through my body. This left me with the most awful feelings of anxiety and panic.

I was sure this was a physiological reaction as by the afternoon / evenings the anxiety would have gone and I was back to feeling 'normal' again. I would then fall asleep absolutely fine but then it would repeat again the next morning.

To me, I intuitively felt that it was the Thyroxine. In my TFT's my T4 was always just over the range at about 22, but T3 (around 4.4) and TSH (around 0.1) were within range (I have to have suppressed TSH for the Thyca).

Anyway things got so bad I was unable to go to work as my mental health for a few hours every morning was way off any scale I've ever experienced. Don't get me wrong, I've had plenty of anxiety in my life but this was worse and psychologically inexplicable to me.

I dropped down to 125mcg and within a few days the morning anxiety lessened and a couple of weeks later, had disappeared.

I have now been on 125mcg (100 Actavis amd 25 Wockhardt) for about 6 weeks and my latest TFT's now show a T4 of 16 (in range) a t3 of 3.1 (just below range) and a TSH of 0.7. I am seeing my consultant this week to discuss things.

Anyway -The last few days I have started feeling mild anxiety again in the mornings. I honestly feel that the Thyroxine is upsetting another endocrine system in my body causing it to produce, I assume, elevated cortisol in the mornings. It's not worrisome just yet, but at the back of my mind I am wondering what on earth I am going to do if it gets as bad as it did 6 weeks ago. I'm feeling that my consultant may want me to increase my dosage a bit. I am happy to try 150mcg just a couple of days a week and see if that makes everyone happy.

I have also been taking various supplement, multi vitamins, B-complex, Vit D and C. Maybe not every day, but a few days a week when I remember!

I guess I wondered if anyone else had experienced this and if so, what helped them?

Thanks,

Melissa

Last edited by

4 Replies

oldestnewest
  • Melissa, Low FT3 may be why you are experiencing anxiety. Ask your endo to prescribe 20-30mcg Liothyronine (T3) and reduce Levothyroxine (T4) by 50mcg. Thyroidless patients don't convert the estimated 20%+ T3 produced in the thyroid gland and often need the addition of T3 to feel well. See links below.

    I was over replaced on 200mcg and felt poisoned although I was well on the eqivalent dose 60mcg T3. Came off T4 5-6 months later for 4 weeks for follow up RAI and symptoms improved and I felt better despite TSH >30. Ill again when I resumed T4. On 100mcg FT3 fell below range. Adding T3 improved brain fog,mood and clarity of thought but barely touched the physical symptoms which had me bedbound 90% of the time for the 15 months I'd been on T4. Endo was emphatic that T4 would not cause these symptoms.

    I suspected I had a huge build up of T4 and stopped T4 for 8 weeks taking 60mcg T3 only. Not enough improvement so I stopped T3 for 4 weeks too. Within a week symptoms started to improve. I felt the best I'd been in 15 months by the 2nd week. I was profoundly hypothyroid in weeks 3 and 4. TSH was 107.5. Resumed 100mcg T4 and palpitations started same day with internal tremors appearing on the second day. I added 20mcg T3 and this calmed the palpitations and tremors. 3 months later endo agreed that the addition of T3 was an improvement and agreed to prescribe.

    There's been a bit of fiddling around to find the right combination dose. 75mcg T4 + 20mcg T3 didn't suppress TSH. On 75mcg T4 + 40mcg T3 FT3 was considerably over range. I didn't feel overstimulated other than slight hand tremors but I started to shed a lt of hair which took weeks to resolve. 75mcg + 30mcg TSH was suppressed but FT3 was low in range. Currently taking 100mcg T4 + 30mcg T3 and hoping this is it. The addition of T3 has considerably improved my FT3 but the most welcome thing to me is the way it calms the adverse effects I experienced on T4 only.

    thyroid.about.com/od/hypoth...

    ncbi.nlm.nih.gov/pmc/articl...

    nature.com/nrendo/journal/v...

    karger.com/Article/FullText...

    tiredthyroid.com/blog/2014/...

    thyroiduk.org.uk/tuk/resear...

  • Thanks as always for the great reply and links.

    The great thing about forums like this, is that someone always gives you more food for thought! :)

    Melissa

  • Melissa, I wish I'd found this forum sooner. I would have had the confidence to clear the T4 sooner and not lost 15 months of my life to illness. I hope you find your way, too.

  • Just a little update. My consultant has referred me to a more specialised endocrinologist to discuss things further and for now she wants me to stay on 125mcg.

    She said that an appointment should come through pretty quick. I really do think my consultant surgeon is so darn good!

You may also like...